Caution Advised When Using Cipro with Methadone
December 20, 2000
Methadone is used to help people manage narcotic addiction as well as to relieve pain in people with cancer and other conditions. Since methadone is processed by enzymes in the liver, drugs that slow down the activity of these enzymes can raise methadone levels in the blood. When methadone levels are too high, side effects can occur including drowsiness, confusion, low blood pressure and slowed breathing.
Doctors in Sweden have recently reported an interaction between the antibiotic Cipro (ciprofloxacin) and methadone in one of their patients. She had been using methadone for six years to help manage chronic pain. Because a urinary tract infection developed, doctors also prescribed Cipro 750 mg twice daily. This caused her to become sleepy, confused and led to her being hospitalized.
Although she had been taking several other medications, the doctors think that Cipro probably raised the level of methadone in her blood. Once she stopped taking Cipro her symptoms of methadone overdose cleared. What's troubling about the report is that the woman visited three different departments in the hospital and each time was prescribed Cipro, resulting in side effects. During one of those visits Cipro boosted methadone levels to the point where her breathing slowed dramatically. Fortunately an injection of the anti-narcotic drug naloxone (Narcan) helped her to quickly recover.
The doctors suggest that both physicians and their patients need to be cautious about the use of methadone with Cipro. As well, both groups need more information about drugs that can interact with methadone. In this regard, the doctors also remind their readers that Luvox (fluvoxamine) and Prozac (fluoxetine) can boost levels of methadone in the blood.
Lancet 16 December, 2000, pages 2069-2070.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.